I’ve always been willing to answer questions regarding ADHD medication, but I’m not a health care professional. I’ve read a lot on this subject, but I’ve always had to qualify my answers.
So it is with great pleasure that I get to tell you all that today’s blog, and Friday’s, will be answers to some of the questions that I’ve heard most often. And these answers will be given by someone whom I am honored to have share her expertise on my blog.
Laurie Dupar, PMHNP, RN, PCC is a certified ADHD coach and a nurse practitioner. Her web page can be found at www.CoachingforADHD.com and her contact information is there as well (at the bottom of her page).
Laurie graciously agreed to answer some questions for me and I forwarded questions from myself, one of our commenters, and an acquaintance of mine who is newly diagnosed. Today we’ll deal with the submitted questions. On Friday we’ll review Laurie’s answers to the other ones.
Karen’s question: I started taking methylphenidate (Concerta 18mg.) about two weeks ago. The effect was rather amazing. I had focus, I was mindful. The calmness I felt reduced my stress so much that my blood pressure actually went down. Now I find myself drifting again. Can one get used to a certain dosage? I know that 18mgs is pretty low, should I consider asking my doctor to up my dosage?
Laurie’s answer: Hi Karen! People often experience a dramatic effect such as you described when beginning taking an ADHD medication. Such a response is considered positive and likely means you are on the right type of medication for you. You may just need the dose adjusted.
It is common that the initial dose needs some upward adjustment to find that “sweet spot” where you are on the lowest dose with the highest benefits. I would suggest you go back to your prescriber and tell them what you described here and see what they suggest, it may be time to consider trying the next dose up.
Be alert to the positive benefits you described initially, that is what you are looking for with ADHD medication. What people typically experience when the dose is too high, is an almost hyper focused, agitated feeling. Remember you are looking to find just the right dose for you.
Maha’s question (submitted by comment): Why do psychiatrists insist upon doping adults with thoroughly diagnosed ADHD with anti-depressants? Anti-depressants do not help, but cause another set of problems, like racing thoughts, OCD and even exacerbating depression.
Laurie’s answer: Hi, Maha! This is a great question. Because we have only recently realized (in the past 15 years or so) that the majority of people do not outgrow ADHD, many prescribers are not sure how to pharmacologically manage their adult ADHD clients. That, and not understanding the high incidence of co-existing conditions with ADHD.
Having ADHD means that an adult has a nearly 50% chance of having a co-existing “anxiety” disorder, such as OCD and a nearly 30% chance of having a co-existing depression. Often it is hard to determine which came first, the ADHD, depression or anxiety. Many adults will say that having ADHD is depressing and causes great anxiety in their lives. It may also be true that individuals who are genetically wired for ADHD may also have a genetic component to depression or anxiety.
Finally, it might be that adults with ADHD are treated with antidepressants and anxiolytics because the treatment of anxiety and depression is more understood and has more pharmacological options than the treatment of ADHD. I encourage clients to work with a prescriber who specializes in ADHD and understands the high incidence of co-existing conditions that occur with ADHD.
Stay tuned for more ADHD Medication Q & A from Laurie Dupar on Friday …